Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 183, NWS Denver/Boulder, CO

August 30, 2004Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 30, 2004, 7:17 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2004, 7:17 PM MDT (01:17 UTC)
Expired
Aug 30, 2004, 8:00 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:41 PM MDTHAIL 11 N Genoa, CO
Aug 30, 7:41 PM MDTHAIL 11 N Genoa, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 310117
SVRBOU
COC039-073-310200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF LIMON

* UNTIL 800 PM MDT

* AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF HUGO...OR ABOUT 12 MILES SOUTH
  OF LIMON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GENOA...
HUGO...KUTCH AND LIMON.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3944 10370 3889 10394 3889 10350 3945 10324

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:55 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 30, 2:55 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON AUG 30 2004

.SHORT TERM DISCUSSION...UPPER RIDGE WILL CONTINUE OVER THE AREA
THROUGH TUESDAY.  SOME MID LEVEL MOISTURE HAS BLED INTO THE CWA
FROM THE SOUTH WHICH HAS BOILED UP OVER THE MOUNTAINS THIS
AFTERNOON.  MOST OF THE CONVECTION IS OF THE HIGH-BASED VARIETY
AND WILL LIKELY PRODUCE MORE IN THE WAY OF WIND THAN RAIN.
GREATEST THREAT OF CONVECTION WILL BE IN THE SOUTHERN SECTIONS OF
THE CWA THIS EVENING.  SUSPECT THAT THE MOISTURE...ALTHOUGH MINIMAL
...MAY BE A BIT MORE WIDESPREAD TOMORROW.  NOT ANTICIPATING ANY
SIGNIFICANT CHANGES TO THE GOING FORECAST.

.LONG TERM DISCUSSION...UPPER LEVEL RIDGING OVER THE SOUTHWESTERN
U.S. WILL CONTINUE THROUGH THE END OF THE WEEK WITH GENERALLY DRY
AND WARM WEATHER EXPECTED THROUGH THURSDAY.  WEAK UPSLOPE FLOW AND
MID LEVEL MOISTURE OVER THE AREA MAY RESULT IN SOME EVENING
CONVECTION TOMORROW EVENING.  WEDNESDAY AND THURSDAY WILL BE DRY AND
WARMER AS WE GET ADDITIONAL SOUTHWESTERLY FLOW ALOFT AND THE UPPER
RIDGE AXIS MOVES OVER COLORADO.  THE NEXT UPPER SHORT WAVE IS
FORECAST BY THE GFS TO MOVE ACROSS COLORADO ON FRIDAY.  THE ETA HAS
THIS SYSTEM OVER UTAH AT THE END OF ITS RUN...IN FAIR AGREEMENT WITH
THE GFS SOLUTION...SO TIMING LOOKS REASONABLE.  LOOKING AT ENSEMBLE
RUNS OF THE GFS SHOW THAT A VARIETY OF SOLUTIONS IS POSSIBLE WITH
THE PASSAGE OF THIS UPPER TROUGH.  SOME OF THE ENSEMBLE MEMBERS DO
NOT SHOW ANY TROUGH AT ALL...BUT RATHER ZONAL FLOW ACROSS THE ENTIRE
SOUTHERN HALF OF THE U.S.  IT IS HARD TO DISCOUNT THE OPERATIONAL
GFS SOLUTION BECAUSE OF THE ENSEMBLE OUTLIERS...BUT AT THE SAME
TIME...CONFIDENCE IN THE OPERATIONAL SOLUTION IS LOW.  WILL STICK
WITH THE 20 PERCENT POPS THAT WE HAD IN THE FORECAST ALREADY.  THE
OTHER QUESTION ABOUT THE PASSAGE OF THE SYSTEM IS HOW MUCH LIGHTNING
IT MIGHT PRODUCE.  WILL ONLY MENTION THUNDERSTORMS IN THE AFTERNOON
AND EVENING...WITH SLIGHT CHANCE OF RAIN SHOWERS IN THE MORNING AND
LATE NIGHT HOURS.  BY MIDDAY SATURDAY...UPPER RIDGING SHOULD BE
RE-BUILDING OVER THE STATE WITH DRY AND SEASONAL WEATHER EXPECTED
FOR THE REST OF THE HOLIDAY WEEKEND.

.BOU...NONE.

&&
ET/KDRBY
Hazardous weather outlook, Aug 30, 11:12 AM MDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT MON AUG 30 2004

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A BIT OF MOISTURE HAS CREPT INTO THE OUTLOOK AREA THIS MORNING WHICH
WILL LIKELY BE SUFFICIENT TO CREATE A FEW SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON.  MOST OF THE MOISTURE IS IN THE MIDDLE LEVELS
OF THE ATMOSPHERE SO STORMS THAT DO FORM WILL BE MORE LIKELY TO
PRODUCE GUSTY WINDS THAN ANY SUBSTANTIAL RAINFALL.  AT THIS POINT IS
APPEARS THAT AREAS TO THE SOUTHWEST...SOUTH AND SOUTHEAST OF DENVER
WILL HAVE THE BEST CHANCES OF SEEING SHOWERS AND THUNDERSTORMS LATER
TODAY.  NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL CREEP BACK INTO
THE FORECAST FOR TUESDAY AFTERNOON AND EVENING...PARTICULARLY FOR
AREAS IN AND ALONG THE FRONT RANGE.  THE THUNDERSTORMS WILL BE
PRIMARILY HIGH-BASED...PRODUCING MORE GUSTY WINDS THAN MEASURABLE
RAINFALL.

THE NEXT CHANGE IN OUR WEATHER WILL ARRIVE ON FRIDAY.  SHOWERS AND
LATE DAY THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA AS AN
UPPER LEVEL STORM SYSTEM AND AN ASSOCIATED COLD FRONT PASSES OVER
NORTH CENTRAL AND NORTHEAST COLORADO.  RELATIVELY MOIST UPSLOPE FLOW
ON FRIDAY WILL HELP TO LOWER TEMPERATURES BELOW NORMAL...
PARTICULARLY IN AREAS AREAS EAST OF THE DIVIDE.  DRY AND WARMER
CONDITIONS ARE EXPECTED TO SLOWLY RETURN TO THE AREA OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/DANKERS

In the hours before

Local storm report, Aug 30, 4:42 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
442 PM MDT MON AUG 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             7 SE AURORA             39.63N 104.72W
08/30/2004  1.00 INCH        ARAPAHOE           CO   AMATEUR RADIO

0425 PM     HAIL             7 S AURORA              39.60N 104.81W
08/30/2004  1.00 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0428 PM     HAIL             5 SE AURORA             39.65N 104.75W
08/30/2004  0.75 INCH        ARAPAHOE           CO   NWS EMPLOYEE

&&

JK
Local storm report, Aug 30, 4:52 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
452 PM MDT MON AUG 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             7 S AURORA              39.60N 104.81W
08/30/2004  1.00 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0425 PM     HAIL             7 SE AURORA             39.63N 104.72W
08/30/2004  1.00 INCH        ARAPAHOE           CO   AMATEUR RADIO

0428 PM     HAIL             5 SE AURORA             39.65N 104.75W
08/30/2004  0.75 INCH        ARAPAHOE           CO   NWS EMPLOYEE

0445 PM     HAIL             8 SE WATKINS            39.67N 104.49W
08/30/2004  1.50 INCH        ARAPAHOE           CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:23 PM MDTSevere Thunderstorm WarningBOUWashington37 min
Aug 30, 6:48 PM MDTSevere Thunderstorm WarningBOULincoln57 min
Aug 30, 8:07 PM MDTSevere Thunderstorm WarningBOULincoln, Washington53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.